Skip to main content
    • Aa
    • Aa
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 8
  • Cited by
    This article has been cited by the following publications. This list is generated based on data provided by CrossRef.

    CASALI, MARIA RITA and CRISTOFORI, PAOLA 2013. COMPUTING MATVEEV'S COMPLEXITY VIA CRYSTALLIZATION THEORY: THE BOUNDARY CASE. Journal of Knot Theory and Its Ramifications, Vol. 22, Issue. 08, p. 1350038.

    Montesinos-Amilibia, José María 2008. Around the Borromean link. Revista de la Real Academia de Ciencias Exactas, Fisicas y Naturales. Serie A. Matematicas, Vol. 102, Issue. 1, p. 75.

    Davvaz, B. 2003. ELEMENTARY TOPICS ON WEAK POLYGROUPS. Bulletin of the Korean Mathematical Society, Vol. 40, Issue. 1, p. 1.

    Mulazzani, Michele 2003. CYCLIC PRESENTATIONS OF GROUPS AND CYCLIC BRANCHED COVERINGS OF (1, 1)-KNOTS. Bulletin of the Korean Mathematical Society, Vol. 40, Issue. 1, p. 101.

    Hempel, John 2002. Positive diagrams for Seifert fibered spaces. Topology and its Applications, Vol. 117, Issue. 3, p. 319.

    2000. Conformal Geometry of Discrete Groups and Manifolds.

    Ladegaillerie, Yves 1997. Réduction de 3-complexes galoisiens. Complexes spheriques. Comptes Rendus de l'Académie des Sciences - Series I - Mathematics, Vol. 324, Issue. 6, p. 651.

    Casali, Maria Rita 1993. A universal branching set for 4-dimensional manifolds. Annali di Matematica Pura ed Applicata, Vol. 165, Issue. 1, p. 261.

  • Mathematical Proceedings of the Cambridge Philosophical Society, Volume 94, Issue 1
  • July 1983, pp. 109-123

Representing 3-manifolds by a universal branching set

  • José María Montesinos (a1)
  • DOI:
  • Published online: 24 October 2008

In this paper all 3-manifolds will be supposed to be compact, connected, oriented and without 2-spheres in the boundary.

Given a 3-manifold M we obtain a closed pseudomanifold M^ by capping off each boundary component of M with a cone. We prove that such an M^ is a covering of S3 branched over a subcomplex G of S3 which is independent of M, and such that S3 - G has free fundamental group on two generators. Hence M^ (and also M) can be represented by a transitive pair {σ, τ} of permutations in the symmetric group Σh on the set {1,2, …, h}, for some h. We show how to obtain {σ, τ} from a given Heegaard diagram of M.

Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

(1)J. W. Alexander Note on Riemann spaces. Bull. Amer. Math. Soc. 26 (1920), 370372.

(2)R. H. Fox Covering spaces with singularities. In Algebraic Geometry and Topology: a Symposium in Honor of S. Lefschetz (Princeton, 1957).

(6)H. Poincaré Cinquième complément à l'analysis situs. Rend. Circ. Mat. Palermo18 (1904), 45110.

(8)H. Seifert & W. Threlfall A textbook of topology (Academic Press, 1980).

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Mathematical Proceedings of the Cambridge Philosophical Society
  • ISSN: 0305-0041
  • EISSN: 1469-8064
  • URL: /core/journals/mathematical-proceedings-of-the-cambridge-philosophical-society
Please enter your name
Please enter a valid email address
Who would you like to send this to? *